I take a water pill (diuretic) for blood pressure. Now, I have to take Boniva for osteopenia. Is there a connection? What's next for me? I've read you for years so please pick my question for the paper.--H.J., Ocala, Florida
Answer:: Oh yes, definitely connected! I don't mean to be crass but your diuretic makes you lose water volume (the point). But with every bathroom trip, you pee out minerals! Many people are saying "Aha" now, because you started out taking a blood pressure med, then at some point, you were prescribed a bone building drug for osteoporosis. I'll share my side effect solutions because I realize you have to, need to (or want to) take your prescription medications.
You've asked, "What's next for me?" Depending on the specific diuretic you take, you may eventually need an antidepressant, something for leg cramps and tinnitus (ear ringing)... you may need a drug for heart arrhythmias, all that to counter the mineral and electrolyte deficiencies that result from the drug mugging effect of drug number 1, your blood pressure drug!
Shocked? When side effects due to the drug nutrient depletion (drug mugging) are not recognized you're get a new 'disease' and a new medication for it.
This year, an estimated 163,000 people will suffer memory loss (perhaps Alzheimer's) due to various prescription drugs that mug brain nutrients. About 61,000 people will hear the words "Parkinson's disease," but you won't realize it was drug-induced! Another 32,000 of you will suffer a hip fracture from a drug-induced fall, and almost 8,000 people will die from internal bleeding caused by over the counter "non-steroidal anti-inflammatory drugs" or NSAIDs.
This gets me fired up! It's why I wrote Drug Muggers (Rodale 2011) for you, because 75 percent of doctor's office visits end with the physician giving you a prescription for a medication and you need me to protect you!
I'll email you a longer version of this article with more side effect solutions if you sign up for my free newsletter at my website. In the meantime, here are several side effect solutions to ask your practitioner(s) about. Don't make changes without your physician's approval:
Parsley or Dandelion- These are gentler diuretics, less likely to cause the harsh depletion of minerals; also less likely to cause dehydration in low doses.
Marshmallow Root- Bisphosphonate drugs for bones can irritate the esophagus in sensitive folks. Marshmallow root or slippery elm tea soothe and protect your esophageal tract.
Green foods and supplements- Think of spinach, kale, spirulina or chlorophyll supplements or wheatgrass shots. These are full of minerals to restore what the drug mugger (diuretic blood pressure pill) is mugging from you. Take me seriously, mineral deficiency leads to heart beat irregularities, faintness, dizziness and depression.
Coconut water- Unsweetened, unheated coconut water will restore electrolytes if you have to take diuretics or lisinopril, a popular blood pressure drug.